Hail, Sheridan
- When
- July 16, 7:43 PM MST
- Where
- Sheridan County, 2.13 mi SSE of Acme
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.890, -106.960
A warm and moist airmass was situated across the Billings Forecast Area. At the same time, a cold front and upper level disturbance moved across south central and southeast Montana and north central Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A warm and moist airmass was situated across the Billings Forecast Area. At the same time, a cold front and upper level disturbance moved across south central and southeast Montana and north central Wyoming. As a result of the above, thunderstorms developed across many locations with a severe thunderstorm just north of Sheridan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 16, 6:29 PM MST, 1 hour 14 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
729 PM MDT Tue Jul 16 2019
.UPDATE...
Dropped Severe Thunderstorm Watch 551 for the western half of the
area (from Musselshell to Yellowstone to Carbon counties
westward). Still expecting showers and thunderstorms in the
western half of the forecast area the rest of the night, just not
expecting much in the way of severe weather there anymore. Best
atmospheric conditions for severe weather reside over the east and
will continue the Watch until 9 pm there. Adjusted PoPs to
account for current radar trends (basically going more scattered
over central and west). More activity was firing over southwest
Montana and northeast Idaho, so activity will continue through at
least the early part of the overnight hours. TWH
&&
.SHORT TERM...valid for Wed and Thu...
Showers and thunderstorms have already formed over the mountains
and foothills and were moving out onto the south central plains.
Shear and cape profiles adequate for severe weather and Severe
Thunderstorm Watch 511 in place until 9 pm. Precipitable waters
will allow thunderstorms to contain torrential rainfall. Storm
motion should be fast enough to mitigate flash flood threat, but
rainfall rates could reach 2 inches an hour on the stronger storms
(especially over southeast Montana), which could cause a concern
for flooding. Will have to watch that very closely this evening.
System clears the eastern part of the forecast area around
midnight and the mid level flow flattens early Wednesday. This
flatter flow will pull drier air across and greatly reduce the
daily convection chances. A strong shortwave moves across the
northern half of the state Wednesday afternoon and precipitable
waters remain high, so the east will have a lingering chance of
convection. Strong storm chances should be pushed to the east per
SPC day 2 risk.
Heights continue to fall Thursday and this should dry out the
entire area as increasing downslope flow ensues. Westerly surface
winds will increase on Thursday for a breezy afternoon. A weak
cold front will push south through the area for a cooler day on
Friday. TWH
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
The operational GFS and ECMWF disagree on the pattern this
weekend. The GFS had a strong trough swinging through the area,
producing lift and a chance of convection. The EC, on the other
hand, has a much weaker trough sliding across northern Montana,
leaving the forecast area dry. Will not change the going forecast,
to stay consistent, but this difference will need to be
monitored. The EC was the drier and warmer pattern.
Operational runs were all starting to point to a large ridge
shifting over the central Rockies next week, with some runs,
building it north into the northern Rockies. This trend was
definitely drier and warmer, with readings in the 90s possible for
the majority of next week. TWH
&&
.AVIATION...
Showers and thundestorms will push across southern Montana and
northern Wyoming this evening. The stronger cells will produce
MVFR to occasional IFR conditions. Strong winds and large hail
will also be a threat with storms through the evening. Storms will
clear the area from west to east this evening, with storms moving
into the Dakotas by midnight, with VFR conditions overnight. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 059/084 060/086 058/083 057/079 056/082 057/086 060/091
51/B 10/U 10/U 11/U 21/U 11/U 11/U
LVM 051/080 053/082 050/081 049/078 048/081 051/086 054/089
51/B 10/U 11/U 22/T 21/U 11/U 22/T
HDN 059/082 060/085 058/083 057/079 055/080 056/086 059/090
61/B 10/U 10/U 11/U 21/U 11/U 11/U
MLS 061/083 060/084 059/082 058/077 056/079 056/084 059/088
63/T 20/U 10/U 32/T 21/U 11/U 11/U
4BQ 060/081 062/085 058/084 059/079 057/078 056/084 059/088
62/T 10/U 10/U 21/B 32/T 21/U 12/T
BHK 059/081 060/083 058/081 057/076 055/077 055/081 057/085
64/T 21/U 10/U 43/T 32/T 21/U 11/U
SHR 056/082 058/087 056/086 056/079 054/080 054/086 057/089
42/T 10/U 00/U 22/T 31/U 21/U 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 511 in effect until 9 PM MDT this
evening FOR ZONES 31>33-36>38-57-58.
WY...Severe Thunderstorm Watch 511 in effect until 9 PM MDT this
evening FOR ZONES 98-99.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 312 PM MDT Tue Jul 16 2019 MTZ028>042-056>058-063>068-WYZ098-099-162300- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 312 PM MDT Tue Jul 16 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Severe thunderstorms. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Storms will be capable of producing large hail and damaging winds. Torrential rainfall may produce local flooding. Be prepared to take shelter when storms approach. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
505 PM MDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM FUNNEL CLOUD 5 NNE DECKER 45.11N 106.80W
07/16/2019 BIG HORN MT PUBLIC
&&
VERTZSpecial Weather Statement National Weather Service Billings MT 551 PM MDT Tue Jul 16 2019 MTZ038-170015- Southern Big Horn MT- 551 PM MDT Tue Jul 16 2019 ...SIGNIFICANT WEATHER ADVISORY... At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Lodge Grass, or 31 miles northwest of Sheridan, moving east at 40 mph. Dime size hail is possible with this storm. Locations impacted include... Wyola, Kirby, Rosebud Battlefield Park and Northern Cheyenne Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for south central Montana. LAT...LON 4501 10747 4519 10753 4544 10680 4505 10686 TIME...MOT...LOC 2349Z 257DEG 36KT 4512 10739 Hooley
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
621 PM MDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 10 NE MOORHEAD 45.18N 105.75W
07/16/2019 M1.75 INCH POWDER RIVER MT CO-OP OBSERVER
&&
VERTZSpecial Weather Statement National Weather Service Billings MT 655 PM MDT Tue Jul 16 2019 MTZ036-037-170145- Powder River MT-Carter MT- 655 PM MDT Tue Jul 16 2019 ...SIGNIFICANT WEATHER ADVISORY... At 654 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 18 miles northeast of Broadus to near Recluse. Movement was east at 45 mph. Dime size hail and wind gusts up to 50 mph are possible with these storms. Locations impacted include... Broadus, Biddle, Ridgeway, Hammond, Belltower, Boyes, Belle Creek and Ridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Montana. LAT...LON 4500 10465 4500 10585 4574 10525 4575 10419 TIME...MOT...LOC 0054Z 268DEG 38KT 4567 10519 4479 10572 Carrothers
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
711 PM MDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 5 W MELVILLE 46.10N 110.05W
07/16/2019 M1.15 INCH SWEET GRASS MT CO-OP OBSERVER
0634 PM HEAVY RAIN 3 SSW OLIVE 45.51N 105.56W
07/16/2019 M1.10 INCH POWDER RIVER MT TRAINED SPOTTER
A FEW 0.50 HAIL SOME WIND AND RAIN DURING CALL. CALLED
AFTER STORM WITH RAIN TOTAL OF 1.10
&&
FREYSpecial Weather Statement
National Weather Service Billings MT
809 PM MDT Tue Jul 16 2019
MTZ038-WYZ098-099-170300-
Southern Big Horn MT-Sheridan Foothills WY-
Northeast Big Horn Mountains WY-
809 PM MDT Tue Jul 16 2019
...SIGNIFICANT WEATHER ADVISORY...
At 808 PM MDT, Doppler radar was tracking a strong thunderstorms
near Ranchester and Burgess Junction, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Sheridan, Ranchester, Dayton, Wyola, Parkman, Tongue River Reservoir,
Rosebud Battlefield Park and Burgess Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central Montana...and north central Wyoming.
LAT...LON 4460 10727 4475 10754 4507 10768 4525 10700
4503 10633 4477 10663
TIME...MOT...LOC 0208Z 226DEG 36KT 4484 10709
BorsumThe Billings radar (KBLX), 167 km away, was scanning. The volume nearest the first event began at 02:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829470.